Testosterone improves antidepressant- emergent loss

Testosterone improves antidepressant- emergent loss of libido in women: findings from a randomized, double-blind, placebo-controlled trial.

Introduction. Female sexual dysfunction is a side effect of selective serotonin reuptake inhibitor (SSRI)/serotonin
noradrenalin reuptake inhibitor (SNRI) therapy.

Aims. The aim of this study is to investigate the efficacy of transdermal testosterone (TT) as a treatment for SSRI/SNRI-emergent loss of libido.

Methods. This was a double-blind, randomized, placebo-controlled study. Forty-four women, aged 35–55 years, on a stable dose of SSRI or SNRI with treatment-emergent loss of libido were randomly allocated to treatment with aTT patch delivering 300 mcg of testosterone/day or an identical placebo patch (Pl) for 12 weeks.

Main Outcome Measures. The primary outcome measure was the change in the Sabbatsberg Sexual Self-rating Scale (SSS) total score over 12 weeks. The 4-week frequency of Satisfactory Sexual Events (SSEs) and the Female Sexual Distress Scale-Revised (FSDS-R) were also measured.

Results. At baseline, there were no differences between the treatment groups. At week 12, the change in the SSS score did not differ between the two groups. The increase in the 4-week frequency of SSEs was significantly greater for the TT group than for the Pl group (an increase of 2.3 events vs. 0.1, P = 0.02). The between-group difference in the change in the FSDS-R score approached statistical significance (P = 0.06). The mean total serum testosterone level at 12 weeks in the TT group was 2.1 nmol/L. No women withdrew because of androgenic adverse events.

Conclusions. TT therapy resulted in a significant increase in the number of SSEs compared with Pl therapy in women with SSRI/SNRI-emergent loss of libido. The lack of improvement in the SSS total score may reflect lack of sensitivity of this instrument for the measurement of change in sexual function. This provides the first evidence that TT therapy may be a treatment option for women with SSRI/SNRI-emergent loss of libido who need to remain on their antidepressant therapy.

Fooladi E, Bell RJ, Jane F, Robinson PJ, Kulkarni J, Davis SR. J Sex Med 2014 Mar;11(3):831-9